Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jun 2, 2014, 10:50 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2014, 10:50 AM HST (20:50 UTC)
- Expired
- Jun 2, 2014, 1:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 30 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796 WGHW50 PHFO 022050 FFWHFO HIC007-022345- /O.NEW.PHFO.FF.W.0011.140602T2050Z-140602T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1050 AM HST MON JUN 2 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 145 PM HST * AT 1036 AM HST...RADAR SHOWED AN AREA OF PERSISTENT HEAVY RAINS ALONG THE WINDWARD COAST OF KAUAI...FROM NEAR LIHUE TO ANAHOLA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. SEVERAL RAIN GAUGES IN THIS AREA HAVE RECENTLY REPORTED RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR...AND A SPOTTER IN WAILUA HOMESTEAD RECENTLY REPORTED A RAINFALL RATE OF OVER THREE INCHES PER HOUR. THE PRIMARY THREAT IS FOR ROAD AND URBAN FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOLOAA...KILAUEA AND KAPAA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2227 15951 2226 15927 2195 15924 2184 15946 $$ JACOBSON
1 follow-up statement
690 WGHW70 PHFO 022211 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1211 PM HST MON JUN 2 2014 HIC007-022221- /O.CAN.PHFO.FF.W.0011.000000T0000Z-140602T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI HI- 1211 PM HST MON JUN 2 2014 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN KAUAI COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED ACROSS WINDWARD SECTIONS OF KAUAI. THUS THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 2227 15951 2226 15927 2195 15924 2184 15946 $$ JACOBSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:05 AM HST, 45 minutes earlier.
Area forecast discussion, Jun 2, 10:05 AM HST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1005 AM HST MON JUN 2 2014 .SYNOPSIS... A TROUGH PASSING NORTH OF THE ISLANDS WILL DISRUPT THE TRADE WINDS TODAY AND TONIGHT...ESPECIALLY OVER KAUAI AND OAHU. THERE WILL BE A MIX OF MAINLY MORNING AND NIGHT TRADE WIND SHOWERS OVER WINDWARD AREAS...AND AFTERNOON SHOWERS OVER INTERIOR AND LEEWARD AREAS. TRADE WINDS WILL BEGIN TO RETURN TUESDAY...THEN STRENGTHEN AND BECOME BREEZY WEDNESDAY INTO EARLY NEXT WEEK...WITH SHOWERS FOCUSED OVER WINDWARD AREAS. && .DISCUSSION... PERSISTENT HEAVY SHOWERS HAVE BEEN TRAINING ACROSS KAUAI THIS MORNING...WITH A FEW GAUGES REPORTING RAINFALL RATES NEAR OR IN EXCESS OF 2 INCHES PER HOUR. LIGHTER RAINS ARE AFFECTING THE KAU DISTRICT OF THE BIG ISLAND...WHILE MAUI COUNTY AND OAHU APPEAR TO BE SHADOWED IN THE PREVAILING EAST/SOUTHEAST FLOW PATTERN. THE 12Z SOUNDINGS WERE QUITE MOIST AND UNSTABLE FOR EARLY JUNE...WITH THE LIHUE PWAT OF 1.53 INCHES OVER ONE STANDARD DEVIATION ABOVE NORMAL. A VERY HIGH INVERSION AROUND 15K FEET WAS PRESENT AT HILO...WHILE LIHUE SHOWED NO INVERSION PRESENT. MIMIC-TPW SATELLITE IMAGERY AND RADAR DATA INDICATE A SWATH OF HIGHER MOISTURE EXTENDING FROM THE BIG ISLAND TO KAUAI...FEEDING NORTHWARD INTO A SURFACE TROUGH STALLED ABOUT 300 MILES NORTHWEST OF KAUAI. WATER VAPOR IMAGERY SHOWS AN UNSEASONABLY DEEP MID/UPPER TROUGH OVER THE CENTRAL PACIFIC TO THE NORTH OF THE STATE. THIS TROUGH IS RESPONSIBLE FOR THE LACK OF OUR USUAL INVERSION. IN THE NEAR TERM...IT APPEARS THAT SHOWERS WILL CONTINUE FEEDING NORTHWESTWARD ACROSS MUCH OF KAUAI INTO AT LEAST THE EARLY AFTERNOON HOURS. ACROSS OAHU AND MAUI COUNTY...WOULD EXPECT A CONVECTIVE PATTERN WITH SHOWERS MOST LIKELY ACROSS INTERIOR AND LEEWARD SECTIONS DURING THE AFTERNOON. THE BIG ISLAND SHOULD SEE TYPICAL AFTERNOON CLOUDS AND SHOWERS ACROSS LEEWARD SECTIONS... ALTHOUGH THE VERY HIGH INVERSION WILL ALLOW FOR CLOUDS AND THE CHANCE OF SHOWERS ALL THE WAY UP TO THE SUMMITS. WARM MID LEVELS (500 MB TEMPS OF -6C TO -7C ON THE 12Z SOUNDINGS) SHOULD PREVENT ANY THUNDERSTORMS...ALTHOUGH THERE IS CERTAINLY AMPLE MOISTURE IN PLACE TO SUPPORT LOCALLY HEAVY DOWNPOURS AND SOME ISOLATED FLOODING. INTERIOR/LEEWARD SHOWERS WILL DIMINISH THIS EVENING...WITH SHOWERS ONCE AGAIN FAVORING WINDWARD AREAS DURING THE NIGHT. TUESDAY WILL BE A TRANSITION DAY...WITH TRADES STARTING TO NUDGE BACK INTO THE STATE AS THE TROUGH TO OUR NORTH WEAKENS. MODELS ARE INDICATING THAT A SLIGHTLY DRIER AIRMASS WILL BEGIN TO SPREAD IN FROM THE EAST AS WELL. IT REMAINS UNCLEAR IF AFTERNOON INTERIOR/LEEWARD SHOWERS WILL DEVELOP ON THE SMALLER ISLANDS. WILL EVALUATE THIS FURTHER WITH THE AFTERNOON FORECAST PACKAGE. BREEZY TRADES SHOULD BECOME FIRMLY ESTABLISHED ONCE AGAIN ON WEDNESDAY...AND CONTINUE THROUGH THE REST OF THE WEEK AND THE UPCOMING WEEKEND. ALTHOUGH MOST GUIDANCE SHOWS AN UPPER LEVEL TROUGH PERSISTING NEAR AND TO THE EAST OF THE STATE DURING THIS PERIOD...IT APPEARS THAT THERE WILL BE SUFFICIENT MID LEVEL RIDGING TO REESTABLISH THE NORMAL SUBSIDENCE INVERSION. GUIDANCE ALSO SHOWS A FAIRLY DRY AIRMASS IN PLACE TOWARD THE END OF THE WORK WEEK AND THROUGH THE WEEKEND. THEREFORE WOULD EXPECT A TYPICAL TRADE WIND PATTERN...WITH MOSTLY LIGHT SHOWERS FAVORING WINDWARD AREAS. && .AVIATION... MORNING SHOWERS ARE BRINGING TEMPO MVFR CIGS/VIS TO PHTO AND PHLI. OVERALL...VFR CONDITIONS WILL PREVAIL AT ALL ISLAND TERMINALS. LIGHT ESE FLOW THIS AFTERNOON WILL ALLOW FOR SEABREEZES AND CLOUD BUILDUPS WITH EMBEDDED SHOWERS OVER LEEWARD AND INTERIOR AREAS. ISOL MVFR CONDITIONS POSSIBLE WITHIN PASSING SHOWERS. && .MARINE... WEAK SOUTHEAST FLOW WILL PREVAIL ACROSS THE WESTERN END OF THE STATE AROUND KAUAI AND OAHU TODAY...WITH A MODERATE TO FRESH ESE FLOW PERSISTING OVER NEAR SHORE WATERS E OF MAUI AND THE BIG ISLAND. WINDS WILL BE AT THEIR LIGHTEST THIS AFTERNOON INTO TUESDAY...AND WILL THEN INCREASE TUESDAY EVENING INTO WEDNESDAY... WITH SMALL CRAFT ADVISORIES LIKELY NEEDED BY WEDNESDAY FOR THE TYPICALLY WINDIER MARINE ZONES AROUND MAUI AND THE BIG ISLAND. FRESH TO STRONG TRADE WINDS WILL THEN PERSIST THROUGH THE REMAINDER OF THE FORECAST PERIOD. NO SIGNIFICANT SWELLS ARE EXPECTED THROUGH THE FORECAST PERIOD. SEASONABLY-SIZED SMALL SURF IS EXPECTED ALONG S FACING SHORES... PRODUCED BY DISTANT LOWS IN THE S PACIFIC...WITH SHORT-PERIOD WIND WAVES ALONG E FACING SHORES DRIVEN BY A TYPICAL FETCH OF TRADE WINDS E OF THE ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...JACOBSON AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:40 AM HST | Areal Flood Advisory | HFO | Kauai | 110 min |
| Jun 2, 8:58 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jun 2, 9:40 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jun 2, 1:09 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jun 2, 1:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.